Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 9, NWS Lubbock, TX

February 20, 20235 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 20, 2023, 10:29 AM CST for 5 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2023, 10:29 AM CST (16:29 UTC)
Expired
Feb 20, 2023, 6:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS74 KLUB 201629
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1029 AM CST Mon Feb 20 2023

TXZ021>023-027-028-210000-
/O.NEW.KLUB.WI.Y.0009.230220T1629Z-230221T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-
Including the cities of Amherst, Farwell, Friona, Bovina, Olton,
Tulia, Happy, Littlefield, Hart, Dimmitt, and Muleshoe
1029 AM CST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...Bailey, Lamb, Castro, Parmer, and Swisher Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

01
2 follow-up statements
562 
WWUS74 KLUB 202003
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
203 PM CST Mon Feb 20 2023

TXZ021>023-027-028-210000-
/O.NEW.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/
/O.CON.KLUB.WI.Y.0009.000000T0000Z-230221T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-
Including the cities of Hart, Littlefield, Amherst, Farwell,
Happy, Dimmitt, Olton, Tulia, Bovina, Muleshoe, and Friona
203 PM CST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING...

* WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts 
  up to 45 mph. For the High Wind Watch, southwest winds 30 to 40 
  mph with gusts up to 60 mph possible.

* WHERE...Bailey, Lamb, Castro, Parmer, and Swisher Counties.

* WHEN...For the Wind Advisory, until 6 PM CST this evening. For the 
  High Wind Watch, from Wednesday afternoon through Wednesday 
  evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

TXZ024>026-029>044-210000-
/O.NEW.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/
Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Cochran-Hockley-
Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent-
Stonewall-
Including the cities of Matador, Brownfield, Old Glory, Quitaque,
Tahoka, Silverton, Guthrie, Sundown, Lockney, Lake Alan Henry,
Ralls, Plainview, Cee Vee, Spur, Plains, Turkey, Wolfforth,
Denver City, Slaton, Morton, Paducah, ODonnell, Levelland, Hale
Center, Crosbyton, Post, Meadow, Whiteface, Dumont, Childress,
New Home, Roaring Springs, Wellman, Jayton, Floydada, Dickens,
Aspermont, Lubbock, Memphis, and Kirkland
203 PM CST Mon Feb 20 2023

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...The South Plains, Rolling Plains, and the extreme southern 
  Texas Panhandle.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CWA
227 
WWUS74 KLUB 210004
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
604 PM CST Mon Feb 20 2023

TXZ021>023-027-028-211200-
/O.EXP.KLUB.WI.Y.0009.000000T0000Z-230221T0000Z/
/O.CON.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/
Parmer-Castro-Swisher-Bailey-Lamb-
Including the cities of Friona, Happy, Bovina, Muleshoe,
Littlefield, Amherst, Olton, Tulia, Hart, Dimmitt, and Farwell
604 PM CST Mon Feb 20 2023

...HIGH WIND WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON AND 
WEDNESDAY EVENING...
...THE WIND ADVISORY FOR MONDAY EVENING HAS EXPIRED...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...The South Plains, Rolling Plains, and extreme southern 
  Texas Panhandle.

* WHEN...Wednesday afternoon and evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...A wind advisory is likely to be issued for 
  Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

TXZ024>026-029>044-211200-
/O.CON.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/
Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Cochran-Hockley-
Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent-
Stonewall-
Including the cities of Old Glory, Ralls, Dickens, Brownfield,
Sundown, Whiteface, Plains, Childress, Plainview, ODonnell,
Roaring Springs, Aspermont, Cee Vee, Memphis, Wolfforth, Meadow,
Guthrie, Denver City, Kirkland, Slaton, Levelland, Hale Center,
Quitaque, Lake Alan Henry, Silverton, Tahoka, Dumont, Crosbyton,
Lockney, New Home, Lubbock, Spur, Floydada, Morton, Matador,
Paducah, Turkey, Jayton, Post, and Wellman
604 PM CST Mon Feb 20 2023

...HIGH WIND WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON AND 
WEDNESDAY EVENING...


* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...The South Plains, Rolling Plains, and extreme southern 
  Texas Panhandle.

* WHEN...Wednesday afternoon and evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...A wind advisory is likely to be issued for 
  Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 20, 5:25 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Feb 20, 5:25 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
525 AM CST Mon Feb 20 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 323 AM CST Mon Feb 20 2023

The forecast area will be under confluent mid and upper level flow
today and tonight with a broad upper trough anchored by a low over
Hudson Bay extending southward to the northern and central Great
Plains eastward to the mid-Atlantic and New England and an upper low
located just off the coast of Baja California. The fairly tight mid
level height gradient suggests the potential for a wind advisory
level winds across at least a the forecast area. However, progged
soundings suggest mixing to around 750-725 mb that only taps into
wind speeds of about 35 kts, and that is only if extensive cirrus
streaming overhead will allow for that much mixing. Satellite
imagery indicates that the amount of cirrus upstream will likely
stay thick and extensive through the afternoon. Those two pretty big
negatives are enough to favor the lower end of MOS guidance at this
time and keep wind speeds capped at 30 mph this afternoon. A mild
start to the day combined with healthy west winds and their
downslope component to warming will push temperatures well above
average for the date. MOS highs have underperformed the last couple
of days relative to the NBM mainly due to the extent of cloud cover,
and it looks like that should be the case again today. Only partial
decoupling of the boundary layer is expected to occur tonight. That
will mean west winds staying on the breezy side, and when coupled
with the continuation of extensive cirrus, will lead to another mild
night.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 323 AM CST Mon Feb 20 2023

Southwest flow aloft will return on Tuesday ahead of an approaching
upper level trough. Surface cyclogenesis to our north will lead to
strong southwest winds with speeds generally of 20-35 mph with
higher gusts in the afternoon. Large scale lift will increase as
notably strong divergence aloft from a strengthening
anticyclonically curved jet moves over West Texas during the day.
Along with a supply of Pacific moisture, rain chances will increase
early Wednesday morning for most of the area with the best chances
in the southern Rolling plains. The surface pressure gradient will
continue to tighten on Wednesday as the shortwave trough quickly
moves east and a broad trough base with 500 mb winds forecast around
120 knots moves towards the Texas Panhandle. Warm temperatures and
strong insolation from clear skies will allow mixing heights to rise
to around 700 mb (700 mb winds of about 60 knots) and transport
stronger winds to the surface leading to sustained winds of 30-40
mph with gusts up to 60 mph. Wednesday night will remain breezy but
Thursday weather will be much quieter with drastically calmer winds
and mild temperatures due to weaker southwest flow aloft. Quiet
weather is expected on Friday and through the weekend with mild
temperatures and low chances of precipitation.

&&

.AVIATION...
(12Z TAFS)
Issued at 523 AM CST Mon Feb 20 2023

West winds to increase and become gusty mid to later morning and
persist through the afternoon. Some minor restriction to
visibility due to blowing dust will be possible. Otherwise, VFR
conditions can be expected through the TAF period.

&&

.FIRE WEATHER...
Issued at 323 AM CST Mon Feb 20 2023

Elevated fire weather conditions are likely to develop for at least
a part of the South Plains area this afternoon as west winds
increase to in excess of 20 mph at the 20-foot level and as relative
humidity falls to around 25 percent. At this time the expectation is
that cirrus will remain extensive enough to limit mixing and thus
limit peak wind speeds and any over-performance in this regard would
mean an expanded area of elevated conditions. Will issue a Fire
Danger Statement for this afternoon for most of the extreme southern
Panhandle and northern South Plains where elevated conditions are
most likely to be met.

Elevated to critical fire weather conditions are likely on Tuesday
and Wednesday as strong southwest winds will increase to speeds of
20-30 mph on Tuesday and 30-40 mph on Wednesday. Partly cloudy skies
on Tuesday may limit vertical mixing to some degree but mixing
heights are still forecast to reach 700 mb and transport stronger
winds to surface (700 mb winds progged at around 50 knots). Clear
skies on Wednesday will allow boundary layer mixing to reach its
full potential and lead to even stronger surface speeds as 700 mb
winds increase up to around 60 knots. However, RH values of 20-30%
on Tuesday and 20-25% on Wednesday, could limit the risk of
widespread fire potential. Fuels are forecast to be around the 80th
percentile in the southeast Texas Panhandle and the majority of the
Rolling Plains with values closer to the 65th percentile on the
Caprock. There is a chance of rain for most areas on Wednesday
morning, especially in the Rolling Plains and the southern South
Plains. Forecast rain totals currently range from nothing to a
couple hundreths of an inch on the Caprock and southeast Texas
Panhandle and up to a couple tenths of an inch in the southeastern
Rolling Plains. Any measurable rainfall may improve fuel moisture
ahead of the stronger winds in the afternoon, leading to a lower
fire threat on for those locations.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for TXZ021>037-039>042.

&&

SHORT TERM...07
LONG TERM....17
AVIATION...07
Hazardous weather outlook, Feb 20, 3:39 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
339 AM CST Mon Feb 20 2023

TXZ021>044-210945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
339 AM CST Mon Feb 20 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Elevated fire weather conditions are expected to develop across the
extreme southern Panhandle and northern South Plains, and a Fire
Danger Statement has been posted for those areas for this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm, dry, and very windy conditions are expected to develop both
Tuesday and Wednesday. Each day will have a risk for critical fire
weather conditions and high winds. A Fire Weather Watch has been
issued for Tuesday afternoon for all of the South Plains area except
the southern Rolling Plains.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:45 AM CSTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 15 more23 hr
Feb 20, 2:03 PM CSTHigh Wind WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more37 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.